Alert archive / North Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 52, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 14, 2021, 8:14 PM EDT for Bertie County, Northampton County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2021, 8:14 PM EDT (00:14 UTC)
- Expired
- Apr 14, 2021, 9:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Bertie County, NC, Northampton County, NC
The radar
The Norfolk radar (KAKQ), 100 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 8:34 PM EDT | HAIL 1.75 | Rich Square, NC | PING PONG TO GOLF BALL HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
602
WUUS51 KAKQ 150014
SVRAKQ
NCC015-131-150100-
/O.NEW.KAKQ.SV.W.0052.210415T0014Z-210415T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
814 PM EDT Wed Apr 14 2021
The National Weather Service in Wakefield has issued a
* Severe Thunderstorm Warning for...
Northwestern Bertie County in northeastern North Carolina...
Southeastern Northampton County in northeastern North Carolina...
* Until 900 PM EDT.
* At 813 PM EDT, a severe thunderstorm was located near Halifax,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and powerlines.
* This severe thunderstorm will be near,
Roxobel around 835 PM EDT.
Lewiston Woodville around 845 PM EDT.
Windsor around 900 PM EDT.
Other locations impacted by this severe thunderstorm include Boones
Crossroads, Kelford, Republican, Quitsna, Burden, Bryantown and
Askewville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&
LAT...LON 3594 7713 3593 7719 3601 7721 3606 7732
3609 7731 3611 7723 3612 7725 3616 7726
3621 7739 3624 7738 3627 7741 3632 7744
3631 7750 3631 7756 3639 7750 3608 7689
3593 7703 3594 7704 3593 7709 3593 7713
TIME...MOT...LOC 0013Z 308DEG 32KT 3627 7749
HAIL...1.25IN
WIND...60MPH
$$
Poche1 follow-up statement
851
WWUS51 KAKQ 150046
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
846 PM EDT Wed Apr 14 2021
NCC131-150056-
/O.CAN.KAKQ.SV.W.0052.000000T0000Z-210415T0100Z/
Northampton NC-
846 PM EDT Wed Apr 14 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NORTHAMPTON
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3608 7731 3609 7730 3611 7723 3612 7725
3615 7726 3623 7719 3608 7689 3593 7703
3594 7704 3593 7709 3594 7710
TIME...MOT...LOC 0046Z 302DEG 31KT 3612 7718
$$
NCC015-150100-
/O.CON.KAKQ.SV.W.0052.000000T0000Z-210415T0100Z/
Bertie NC-
846 PM EDT Wed Apr 14 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHWESTERN BERTIE COUNTY...
At 846 PM EDT, a severe thunderstorm was located over Lewiston
Woodville, or 8 miles southwest of Aulander, moving southeast at 35
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and powerlines.
This severe storm will be near...
Windsor around 910 PM EDT.
Other locations impacted by this severe thunderstorm include
Republican, Quitsna, Kelford and Burden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3608 7731 3609 7730 3611 7723 3612 7725
3615 7726 3623 7719 3608 7689 3593 7703
3594 7704 3593 7709 3594 7710
TIME...MOT...LOC 0046Z 302DEG 31KT 3612 7718
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
PocheWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:20 PM EDT, 4 hours 54 minutes earlier.
Area forecast discussion, Apr 14, 3:20 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
320 PM EDT Wed Apr 14 2021
.SYNOPSIS...
A frontal boundary will settle across the local area from the
north through this evening. Weak low pressure will track east
along this boundary this evening before moving out into the
Virginia Capes Thursday. The low will intensify as it slowly
moves northeast to a position off the New England coast Friday.
High pressure builds into the area over the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 235 PM EDT Wednesday...
A decent wx afternoon across the local area. Veil of AS crossing
the FA indicative of little convective potential attm. Also...as
expected...dew points remain slow to respond back through the
50s. Area of lgt SHRAs was passing through far nrn/NE locations
right now...w/ only ISOLD shras to the SW. Other than poss
ISOLD convection that may pop up...mainly over far srn/SE VA-NE
NC late this afternoon/early this evening...the bulk of the
rainfall will be along/NNW of weak lo pres tracking E across srn
VA/NC this evening/tonight. There could be ISOLD T and poss
locally heavy rainfall. Lo pres reaches the VA Capes late
tonight. Clouds and SHRAs are expected to linger after midnight.
Lows in the l50s N and NW to the u50s SE.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 235 PM EDT Wednesday...
Lo pres continues to move away from the coast Thu w/ a trough
approaching/crossing the region from the NW. Clouds and ISOLD-SCT
pcpn are expected to linger into the afternoon before clearing
begins. Highs from the m60s-around 70F.
Lo pres will swirl across New England Thu night into Sat. Other
than VRB clouds over NE portions...dry/cool NW flow and conditions
no worse than partly cloudy are expected. Lows Thu night in the
l-m40s...except u40s right along the immediate coast in SE VA-
NE NC. Highs Fri ranging through the 60s. Lows Fri night in the
l40s inland to mainly in the m-u40s at the coast. A slight
increase in cloudiness is expected by Sat afternoon as a weak
system approaches from the WSW. Still on the cool side...w/
highs in the 60s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 145 PM EDT Wednesday...
Suppressed nearly zonal flow aloft will dominate the pattern
through early next week. MJO fcst to steadily progress
(moderately) through phase 7 during this time period and that
generally signals cooler than normal conditions here in April.
One weak system w/ periods of clouds and poss light pcpn tracks
across the FA late in the weekend/early Mon then another one
possibly brings a CHC of pcpn again Tue or Wed. Generally
followed the blended guidance through the period. Highs mainly
in the 60s- l70s. Lows in the 40s-l50s.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM EDT Wednesday...
VFR conditions to start off the 18Z/14 TAF forecast period.
BKN-OVC AC/CI will continue to overspread the FA this afternoon
ahead of lo pres approaching from the W. SHRAs will be increasing
in coverage...mainly after 21-22Z/14...even ISOLD-SCT tstms
poss...mainly over srn/SE VA-NE NC. CIGs to lower through MVFR
to IFR this evening/tonight as lo pres and SHRAs track across
the FA. Lo pres will be slow to exit Thu resulting in lingering
clouds and SCT pcpn. IFR CIGs are expected to transition to MVFR
Thu morning and clearing will likely be slow through Thu afternoon.
Hi pres (and VFR conditions) return Fri- Sat.
&&
.MARINE...
As of 320 PM EDT Wednesday...
High pressure remains centered off of the Outer banks and will drift
further offshore through the afternoon and into the evening.
Meanwhile, low pressure over W NC/SW VA will move ENE through the
evening, tracking over the local waters late tonight into early
Thurs morning. A cold front will also approach the local waters from
the NW tonight.
Winds are generally SE 10 to 15 kt with gusts to 20 kts at the mouth
of the Bay. Waves are generally 1 to 2 ft (2 to 3 ft at the mouth of
the Bay) and seas are 3 to 4 ft in the northern waters and 4 ft in
the southern waters. Winds will increase to 15 to 20 kt with gusts
to 25 kt over the middle and southern Bay as well as the southern
coastal waters later this afternoon into this evening. Have started
the SCA from now until 10 PM to account for this. Waves will
increase to 3 to 4 ft and seas will increase to 4 ft. The southern
coastal waters may reach 5 ft early tonight, but confidence is too
low at this time to issue a SCA. In addition a line of strong
showers/thunderstorms will potentially impact portions of the Lower
Bay/James River and the southern coastal waters later this
afternoon/evening bringing the potential for gusty winds in excess
of 34 knots.
Low pressure and the cold front slide offshore later tonight into
Thursday morning with winds becoming NW 5 to 15 kt. Expect sub-SCA
winds from 10 PM tonight through Thursday. Winds increase again (NW
15 to 25 knots) Thursday night into Friday morning behind a
secondary cold front. SCAs will likely be needed for a majority of
the local waters for this surge (due to wind over the Bay and 5 ft
seas over the coastal waters). Elevated seas may linger for the
northern coastal waters into Fri afternoon. Calmer conditions are
expected late Friday into the weekend as weak high pressure builds
across the region.
&&
.HYDROLOGY...
Look for rising river levels across the Chowan basin and possibly
Appomattox basin over the next few days based on a QPF forecast
of 1-2 inches over the next 24 hrs and already elevated readings.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ631-
632-634.
&&
SYNOPSIS...MPR
NEAR TERM...ALB
SHORT TERM...MPR
LONG TERM...ALB
AVIATION...ALB/MPR
MARINE...RMM
HYDROLOGY...Hazardous weather outlook, Apr 14, 5:43 AM EDT, 14 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 543 AM EDT Wed Apr 14 2021 MDZ021>025-VAZ048-064-075>078-083>086-099-100-509>512-517>522-150945- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Caroline-Westmoreland-Richmond-Northumberland-Lancaster- New Kent-Gloucester-Middlesex-Mathews-Accomack-Northampton- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 543 AM EDT Wed Apr 14 2021 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia and southeast Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ060>062-065>069-079>082-087>090-092-093- 095>098-513>516-523>525-150945- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland- Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick- Dinwiddie-Prince George-Charles City-Greensville-Sussex-Surry- James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk- Chesapeake-Virginia Beach-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- York-Newport News-Hampton/Poquoson- 543 AM EDT Wed Apr 14 2021 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Showers and thunderstorms are possible along and south of a frontal boundary this afternoon and evening. A few of these storms may contain strong or damaging wind gusts and hail. In addition, locally heavy downpours may result in ponding of water on roadways as well as minor flooding of low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today.
In the hours before
Local storm report, Apr 14, 6:22 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
622 PM EDT WED APR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL CHASE CITY 36.80N 78.46W
04/14/2021 E0.25 INCH MECKLENBURG VA BROADCAST MEDIA
&&
05Special weather statement, Apr 14, 6:57 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
657 PM EDT Wed Apr 14 2021
NCZ012-VAZ065-142345-
Northampton-Mecklenburg-
657 PM EDT Wed Apr 14 2021
...A STRONG THUNDERSTORM WILL AFFECT MECKLENBURG AND NORTHAMPTON
NC THROUGH 745 PM EDT...
At 654 PM EDT, a strong thunderstorm was located near Norlina, or 9
miles northwest of Warrenton, moving east at 40 mph.
Wind gusts in excess of 40 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Keats, Roanoke Rapids Lake, Henrico, John H Kerr Dam, Vultare, Palmer
Springs, Lake Gaston and John H Kerr Reservoir.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
If you are on or near Kerr Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike more than
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to a safe shelter.
Do not be caught on the water in a thunderstorm.
LAT...LON 3660 7831 3658 7804 3655 7804 3655 7798
3654 7768 3648 7773 3648 7775 3650 7782
3651 7790 3653 7790 3655 7834
TIME...MOT...LOC 2254Z 279DEG 35KT 3653 7823
05Local storm report, Apr 14, 7:09 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
709 PM EDT WED APR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 1 ESE SOUTH HILL 36.72N 78.11W
04/14/2021 MECKLENBURG VA DEPT OF HIGHWAYS
TREE DOWNED ALONG I-85 NEAR SOUTH HILL.
&&
05Special weather statement, Apr 14, 7:40 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
740 PM EDT Wed Apr 14 2021
NCZ012-VAZ087-088-092-150015-
Northampton-Sussex-Southampton-Greensville-
740 PM EDT Wed Apr 14 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
NORTHAMPTON...GREENSVILLE...SOUTHWESTERN SOUTHAMPTON AND SOUTHWESTERN
SUSSEX COUNTIES AND THE CITY OF EMPORIA...
At 739 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Purdy to near Dahlia to 6 miles
southwest of Roanoke Rapids. Movement was east at 30 mph.
Wind gusts in excess of 40 mph and dime size hail are possible with
these storms.
Locations impacted include...
Roanoke Rapids, Emporia, Garysburg, Purdy, Dahlia, Gaston, Jarratt,
Seaboard, Radium, Barley, Claresville, Green Plain, Jackson, Adams
Grove, Grizzard, Gum Forks, Bufford Crossroads, Lanes Corner,
Pleasant Shade and Bryants Corner.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3632 7744 3631 7750 3630 7755 3633 7758
3636 7758 3638 7755 3642 7756 3645 7763
3648 7765 3648 7775 3649 7779 3660 7771
3666 7769 3671 7765 3677 7766 3684 7764
3682 7725 3647 7734 3630 7742
TIME...MOT...LOC 2339Z 292DEG 24KT 3683 7765 3658 7758 3638 7775
PocheLocal storm report, Apr 14, 7:53 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
753 PM EDT WED APR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG BOWENS CORNER 36.64N 77.96W
04/14/2021 BRUNSWICK VA COUNTY OFFICIAL
NUMEROUS TREES AND POWER LINES DOWNED ALONG
BRODNAX RD NEAR ROBINSON FERRY. TIME IS
RADAR ESTIMATED.
&&
05Special weather statement, Apr 14, 8:07 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
807 PM EDT Wed Apr 14 2021
NCZ013-014-VAZ092-093-096-150030-
Hertford-Gates-Isle of Wight-Southampton-Suffolk-
807 PM EDT Wed Apr 14 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ISLE OF
WIGHT...AND SOUTHAMPTON COUNTIES...THE CITY OF FRANKLIN AND THE
SOUTHWESTERN CITY OF SUFFOLK...
At 807 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Sussex to near Boykins.
Movement was east at 35 mph.
Wind gusts in excess of 40 mph and dime size hail are possible with
these storms.
Locations impacted include...
Franklin, Windsor, Courtland, Boykins, Holland, Suffolk, Newsoms,
Hunterdale, Sedley, Carrsville, Capron, Branchville, Vicksville,
Dort, Worrell, Sunbeam, Lees Mill, Riverdale, Walters and
Drewryville.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3652 7715 3654 7715 3655 7717 3654 7730
3655 7732 3677 7731 3683 7718 3685 7675
3652 7675
TIME...MOT...LOC 0007Z 274DEG 30KT 3681 7725 3654 7726
PocheThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 8:20 PM EDT | Special Weather Statement | AKQ | Gates, Hertford | 25 min |
| Apr 14, 8:51 PM EDT | Special Weather Statement | AKQ | Chowan, Gates, Perquimans | 39 min |
| Apr 14, 8:57 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie, Chowan | 48 min |
| Apr 14, 9:20 PM EDT | Severe Thunderstorm Warning | AKQ | Chowan, Pasquotank, Perquimans | 40 min |
| Apr 14, 11:33 PM EDT | Special Weather Statement | AKQ | Gates, Hertford | 27 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.